JAMA report outlines recommendations for evaluation and management of penicillin allergy
Northwestern Memorial Hospital January 18, 2019
While more than 32 million individuals in the U.S. have a documented penicillin allergy in their medical record, studies have shown that more 95 percent actually can be treated safely with this class of antibiotics, improving treatment outcomes and reducing the risk of infection with dangerous resistant pathogens such as Clostridium difficile (C. difficile). A review article in the January 15 issue of JAMA recommends best practices for evaluation of reported penicillin allergies and provides clinicians with guidance and tools to help determine appropriate procedures based on the severity of previously reported reactions.
The report is the result of a collaboration among physicians at Northwestern Medicine, Massachusetts General Hospital (MGH) and Kaiser Permanente. The report is a result of a consensus development among the American Academy of Allergy, Asthma and Immunology; the Infectious Diseases Society of America, and the Society for Healthcare Epidemiology of America.
The common use of penicillin and related antibiotics called beta-lactams is behind the frequent documentation of penicillin allergy. According to co-author Theresa A. Rowe, DO, MS, a geriatrician and infectious disease specialist at Northwestern Memorial Hospital, many reported penicillin allergies are established during childhood, when it is by far the most commonly prescribed antibiotic.
“If a penicillin is prescribed for what is viral rather than a bacterial infection, a rash that develops may be caused by the virus not an allergy to the antibiotic,” said Dr. Rowe. “However, if it is documented in the patient’s chart and never questioned again, the allergy label can lead to patients’ not receiving penicillin and related drugs that are often the best drugs to either treat or prevent common infections. When alternatives are used instead, these can lead to increased risk of treatment or prevention failure, as well as increased risk of C. difficile.”
Key to the recommendations of the team – which also includes lead and corresponding author Erica Shenoy, MD, PhD, MGH Division of Infectious Diseases, senior author Kimberly Blumentahl, MD, MSc, MGH Division of Rheumatology and co-author Eric Macy, MD, MS, of Kaiser Permanente, San Diego– is taking a comprehensive history of the reaction that led to allergy documentation, which can help determine the patient’s risk level and appropriate procedures for testing.
Understanding a patient’s history can often distinguish intolerances – for example, headaches or nausea – from allergies. Side effects should be judged by their severity and, after discussion with the patient, clinicians should consider the safety of a potential drug challenge. For patients whose symptoms – such as hives, shortness of breath, wheezing or anaphylaxis – suggest a true allergic reaction, the report provides guidance for evaluation, risk determination and allergy management.
The authors stress that some form of evaluation of a documented penicillin allergy can and should be carried out in any clinical setting – from routine outpatient care to preparation for surgery or other procedures – and for all patients with such documentation, including children and pregnant women.
“Evaluating a reported penicillin allergy, regardless of the current need for an antibiotic, can lead to important benefits for patients,” said Dr. Rowe. “Clinicians should take a careful allergy history then develop a plan to verify the reported penicillin allergy, which could include skin testing or referral to an allergist.”
Clinicians must also educate patients, or the parents of patients, with reported penicillin allergies that the allergy label could be inaccurate and that there are options for evaluation. By making penicillin allergy evaluation routine, more patients may learn they’ve been avoiding penicillin and may get access penicillin and related antibiotics that may be the best treatment for their infection. By using the right antibiotics more often, this can reduce the development of antibiotic resistance.
“Penicillin and other drug allergies are serious and can be dangerous, so for patients who have an unclear or severe allergy history, a careful plan of action and consultation with an allergist is key to an effective, safe assessment of a documented allergy,” said Dr. Rowe.